The Migraine Girl's blog is not a substitute for professional advice! Thank you and be well.

Search This Blog

17 October 2008

When meds make you lose your mind

To everyone who's ever felt out of it or stupid while taking a brain-altering drug: this short but poignant New York Times article by Judith Warner is wonderful! I responded to the article with this long letter (which initially started as a short comment). Links throughout lead you to relevant blog entries.

Dear Judith,

I confided in a friend a few weeks back about how stupid and out of it I felt while on my preventive drug (Zonegran) for around 1.5 years. He forwarded me this article this morning--I'm so glad it was published in such a large forum!

I joked a lot about the potential side effects ("difficulty word-finding," "cognitive impairment") when I first started popping Zonegran, but I never thought I'd actually be one of the patients affected. My cognitive impairment didn't kick in until a few months into drug treatment--and the patient leaflet said that all the cognitive side effects are usually here and gone after the first six weeks of treatment. I decided I was just getting stupid. For the first time, I wasn't in school or doing academic reading. I couldn't work a 9-5 job because of my migraine attacks. Maybe I just lost my brain.

Madge (commenter above), it seems you're admonishing Judith for not having said something sooner to her doctor or pharmacist. It seems to me that Judith took action pretty quickly. As for me, I was embarrassed about the side effects and not even sure if they were side effects from Zonegran--maybe they were just side effects of life, the new and not-so-improved Janet. I'd always prided myself on my writing and thinking ability and suddenly that was disappearing. This phenomenon is so strange, so unfamiliar, and so hard to pinpoint that it's not easy to see that it's connected to a drug you started months ago. I didn't say anything to my doctor or pharmacist about it until months later.

Someone named "cla" commented before me about how busy doctors are today, how perhaps we patients should adjust our expectations instead of expecting doctors to be at our beck and call (I'm paraphrasing here--hope I've not taken any liberties, cla). This is b.s.! I KNOW that doctors are overwhelmed with insurance claims, paperwork, bureaucracy, and five visits a day from drug company peddlers who overwhelm them with ads and sample medications. I think that cognitive side effects should be treated as seriously as physical side effects, that doctors should be honest and up front with patients. Migraine disease is so much more than a series of episodes (which may or may not involve a headache)--it's a disorder that affects your ability to function, your ability to have a so-called "normal" life, your ability to enjoy what you have without being worried about the next attack. If doctors are focused entirely on how the body is affected (if they're focused on that at all and not distracted by their bureaucratic duties) and not focused on how the patient and her life are altered due to the disease (or drugs given to treat the disease), those doctors need some lessons in patient-doctor communication. They need to learn more about migraine's ins and outs and realize that, just because the clinical trials didn't reveal a prevalence of a certain side effect, LOTS of people are losing their minds, their selves, while on certain prescription meds.

After over a year and a half on Zonegran, I finally weaned myself off (with doctor's straightforward assistance and little care as to why). I still don't feel as smart as I used to. I still have trouble finding the words that used to come so easily to me--but I have to have the faith that this will come back to me. That I've taken brain-altering drugs and it might just take awhile for the firing synapses to resume their old speed.

In closing, thanks for this article. Thank you so much.


deborah said...

scary. seriously.. I've been on Zonegran for almost three years now. I find myslef constantly rubbing my head at a loss for words. my husband and I will look at each other, especially in the company of others, and just say, "short-term memory loss" to make a quick excuse. Hey, it works ok. Because, well, it is memory loss. I have lost a LOT of memory in the short term area. crap; is it the drugs????? ummm yeah. do I go off? eeew, now, that's an even scarier quesion. this just sucks big time

themigrainegirl said...


Yeah, it's scary. It took me a long while to realize there was a connection between the drug I was taking and the slow way my brain was functioning. Zonegran and Topamax (and every other drug like them) are SERIOUS medications. They literally change how your brain functions--scary enough when the change is good (fewer migraines or seizures), even scarier when the change is dangerous (memory loss). If you're worried about your memory loss, I'd seriously consider alternative therapy and get rid of the Zonegran. I've been off it for months and still feel out of it, not back to my old self.

Elodie1Carrie0 said...

hello i just start a blog

Debbie said...

I had been on both Topamax and Zonegran. The cognitive impairment with Topamax was incredible. Trouble answering the simplest question (are we going to the party?) took great effort. The medical community is so aware of this side effect that they call it "Stupamax" because it makes patients stupid.

The mental slowness has abated a bit, but I have trouble finding words and I can no longer do simple addition in my head.

My blog has moved!

You should be automatically redirected in 6 seconds. If not, visit
and update your bookmarks.